Probiotics Probiotic supplements can prevent or lower the risk of diarrhea caused by antibiotics, according to new research in The Cochrane Library.

Scientists from the Cochrane Collaboration suggest that taking probiotics alongsideantibiotics can prevent this troublesome side effect.

Antibiotics interfere with the beneficial bacteria that live in the gut and permit other dangerous bacteria like C. difficile to take hold. Some people who have C. difficile do not have symptoms, while others are afflicted with diarrhea or colitis.

The “good bacteria” or yeast found in probiotic foods and supplements can offer a safe, inexpensive method to help preventC.difficile diarrhea. The authors point out this is a significant finding because this type of diarrhea is costly to treat.

A previous study published in JAMA said that eating probiotic foods, such as yogurt, decrease the risk of antibiotic-associated diarrhea.

The investigators examined 23 trials that reported on C.difficile involving 4,213 adults and children.

They found that 2% of patients who took probiotics developed C.difficile-associated diarrhea compared with 6% of patients who were taking placebos.

In 26 trials that documented adverse events, there were fewer adverse events experienced in the probiotic groups.

Read more

(Visited 16 times, 1 visits today)